Virginia, 2007Drought in Virginia, November 20 to 30, 2007
November 20 to 30, 2007 · NWS RNK · 5 events in 5 counties and zones
Severe drought conditions developed across portions of southside Virginia into southwest Virginia November 20th, persisting until the end of the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions developed across portions of southside Virginia into southwest Virginia November 20th, persisting until the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 8:59 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Nov 19, 8:59 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EST MON NOV 19 2007
.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST WILL BRING UNUSUAL WARMTH TO THE
REGION THE NEXT TWO DAYS. A STRONG COLD FRONT WILL CROSS THE AREA
ON THANKSGIVING DAY WITH SHOWERS AND POSSIBLE SNOW SHOWERS IN THE
HIGHER ELEVATIONS INTO FRIDAY. TEMPERATURES WILL BE MUCH COOLER
BEHIND THIS FRONT.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
RADAR ECHOES ACROSS THE REGION ARE WEAK. SHORTWAVE MOVING ACROSS
THE OHIO VALLEY WILL PUSH EAST THROUGH THE AREA OVERNIGHT.
ISENTROPIC LIFT WILL ALSO BE WEAK...BUT ENOUGH LOW LVL MOISTURE TO
KEEP ISOLATED SHOWERS IN THE FORECAST OVER THE EXTREME NRN
SECTIONS OF THE FORECAST AREA. CLOUD COVER IS MORE EXTENSIVE...AND
EXPECTING SKIES TO REMAIN MOSTLY CLOUDY THROUGH MUCH OF THE NIGHT.
THEREFORE...BUMPED UP LOWS IN A FEW LOCATIONS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
ON WEDNESDAY...WITH THE PASSAGE OF THE SHORTWAVE TROUGH...AND AS
SURFACE HIGH PRESSURE SINKS TO OUR SOUTH...SOUTHWEST TO WEST WINDS
WILL INCREASE ACROSS THE AREA...WITH GUSTS AROUND 20 TO 25 MPH AT
THE HIGHER ELEVATIONS. INCREASING HEIGHTS ALOFT AND DOWNSLOPING IN
THE PIEDMONT WILL ALLOW FOR MILD CONDITIONS TOMORROW. UPPER 60S IN
THE MOUNTAINS TO LOWER 70S IN THE PIEDMONT WILL BE COMMON.
RECORD HIGHS FOR NOV 21 ARE LISTED BELOW IN CLIMATE SECTION. WENT
WARMER THAN GFS MOS FOR LOWS THURS MORNING GIVEN EXTENSIVE CLOUD
COVER AND WARM ADV.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS IS SLIGHTLY MORE AMPLIFIED THAN THE NAM WITH THE ENERGY
ROUNDING THE BASE OF THE TROUGH OVER THE PLAINS...WITH A MORE
PRONOUNCED WAVE STRUCTURE. THIS PUTS THE GFS 6 TO 12 HOURS SLOWER
WITH THE PASSAGE OF THE FRONT THAN THE NAM. EITHER WAY...BETWEEN LATE
MORNING AND LATE EVENING TEMPS WILL BE PLUNGING. H85 TEMPS FALL
FROM NEAR +11C THURSDAY MORNING TO AROUND -5C IN THE NW BY THURSDAY
AFTERNOON. SHOWERS ALONG AND AHEAD OF THE FRONT WILL PRODUCE A
DECENT SLUG OF PRECIPITATION ALTHOUGH LIKELY LESS THAN 0.50 INCHES
OF QPF...ESPECIALLY IN THE EAST. LEFT ISOLATED MENTIONED OF
CONVECTION ALTHOUGH INSTABILITY NOT TERRIBLY IMPRESSIVE.
STRONG H85 FLOW ON FRIDAY COMBINED WITH H85 TEMPS -4 TO -8C WILL
PRODUCE SNOW SHOWERS IN THE HIGHER ELEVATION OF THE WESTERN CWA.
GRADIENT RELAXES FRIDAY EVENING AND OVERNIGHT INTO SAT. 1030 MB
SURFACE HIGH BUILDS EAST ACROSS THE CENTRAL APPALACHIANS ON SAT.
WHICH SHOULD MAKE FOR A DRY BUT CHILLY DAY WITH HIGHS L/M 40S IN
THE WEST TO NEAR 50 IN THE SOUTHEAST PIEDMONT.
NEXT SYSTEM OF INTEREST COMES SUNDAY INTO MONDAY AS GFS DEVELOPS
LOW PRESSURE IN THE GULF OF MEXICO ON SATURDAY AND BEGINS TO TRACK
IT NORTHEASTWARD. HPC PMDEPD HAS AN EXTENSIVE DISCUSSION OF THE
POSSIBLE EVOLUTION OF THIS SYSTEM ACCORDING TO THE LATEST
OPERATIONAL MODEL RUNS. SEVERAL SCENARIOS ARE POSSIBLE...AT THIS
TIME A MILLER B TYPE INTERIOR SOUTHEAST LOW IS DEPICTED ON THE 12Z GFS
BRINGING OVERRUNNING TYPE RAINFALL INTO THE CWA BY AROUND 12Z
SUNDAY...AN IMPORTANT TRAVEL DAY. SUB-ZERO H85 TEMPS ARE CONFINED
NORTH OF THE MASON-DIXON LINE AT 12Z ON SUNDAY AND WITH THE LACK
OF NEW ENGLAND RIDGING NECESSARY TO LOCK IN ANY COLD AIR DAMMING
THIS LOOKS PLAUSIBLE. THE ECMWF IS LESS DEVELOPED AND MUCH
FURTHER WEST WITH THE LOW. KEPT CHANCE 40S POPS TO REFLECT THE
UNCERTAINTY.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
SAVE BLF THIS EVENING...VFR/MVFR CONDITIONS WILL CONTINUE THROUGH
THE END OF THE TAF PERIOD. LOWER CLDS...A SW WIND AND A FEW
SPRINKLES MAY BE ENOUGH TO PUSH BLF UNDER 1KFT THIS
EVENING...CONSIDERING CIGS HAVE BEEN AROUND 1500 FT MUCH OF TODAY.
SLT WAA AND A STRONGER W COMPONENT WILL ERODE THE MID DECK
TOMORROW MORNING...WITH SOME WIND GUSTS MIXING DOWN TO THE SURFACE
AROUND 20 KTS AT LWB AND BLF TUESDAY PM.
STRONG COLD FRONT THANKSGIVING DAY WITH ACCOMPANYING LIGHT TO
MODERATE RAIN AND MVFR CIGS/VSBYS WEDNESDAY NIGHT INTO THURSDAY.
&&
.CLIMATE...
NOVEMBER 21 RECORD HIGH TEMPERATURES
BLUEFIELD WV....69 IN 1999
DANVILLE VA.....76 IN 1979
LYNCHBURG VA....77 IN 1900
BLACKSBURG VA...75 IN 1985
ROANOKE VA......73 IN 1991
&&
.EQUIPMENT...
KFCX 88D NOW OPERATIONAL FOR THE NIGHT. HOWEVER...ELECTRONIC
TECHNICIANS ARE GOING TO DO MORE MAINTENANCE TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PC
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...PC
AVIATION...KM
CLIMATE...DS
EQUIPMENT...WP
Hazardous weather outlook, Nov 19, 5:59 AM EST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 AM EST MON NOV 19 2007
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
559 AM EST MON NOV 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Carroll
- When
- November 20, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Carroll forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Severe drought conditions creeped into the extreme southern and western portions of Carroll County November 20th, and persisted through the end of November.
Drought, Halifax
- When
- November 20, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Halifax forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Severe drought conditions developed across the extreme southern portion of Halifax County November 20th, and persisted through the end of November.
Drought, Pittsylvania
- When
- November 20, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Severe drought conditions developed across the southern portion of Pittsylvania County November 20th, and persisted through the end of November.
Drought, Henry
- When
- November 20, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Henry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Severe drought conditions developed across the southern half of Henry County November 20th, and persisted through the end of November.
Drought, Patrick
- When
- November 20, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Patrick forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Severe drought conditions developed across the southern portion of Patrick County November 20th, and persisted through the end of November.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Massachusetts, November 20, 20073 injured · 2 events
- Winter Weather in New York, November 20, 200719 events
- Winter Weather in Colorado, November 20 to 21, 20077 events
- Dense Fog in New Jersey, November 20, 20075 events
- Dense Fog in Wisconsin, November 20, 20073 events
- Winter Weather in Vermont, November 20, 20073 events
- Winter Weather in Pennsylvania, November 20, 20072 events
- Winter Weather in Connecticut, November 20, 20072 events
- Winter Weather in New Jersey, November 20, 20071 event
- Dense Fog in Delaware, November 20, 20071 event
- High Wind in Alaska, November 20 to 21, 200778 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65393, 65394, 65395, 65396, 65397.